Flood, Florence
- When
- July 18, 6:37 AM EST to 8:30 AM EST
- Where
- Florence County, 1.85 mi WNW of Howe to 1.3 mi WNW of Howe
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.140, -79.780
Residential flooding was reported.
Heavy rain occurred at Muldrows Mill.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
Heavy rain occurred at Muldrows Mill.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 18, 4:42 AM EST, 1 hour 55 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington NC 542 AM EDT Tue Jul 18 2017 .SYNOPSIS... Shower and storm coverage will decrease in the days ahead as a front dissipates and drying aloft takes place. A strong ridge of high pressure will bring the hottest temperatures of the summer season late week and weekend, and heat advisories and even warnings may be needed. && .NEAR TERM /THROUGH TONIGHT/... As of 3 AM Tuesday...Cluster of showers has started to blossom across inland SC this morning. The activity is likely associated with a weak deformation zone visible in water vapor and IR imagery. Guidance suggest this zone will intensify over the next few hours before weakening and lifting north. The showers should follow a similar trend, peaking in intensity during the next 2 hours as they near the NC/SC line in Dillon and Marlboro counties and then starting to weaken as this move farther north. Light showers along the coast may increase slightly in coverage and intensity during the next few hours but forcing in these areas is less and do not expect a large increase in activity. Feed of deep Gulf moisture continues streaming over the region today as slow moving 5h trough drifts southeast across the Carolinas. The trough will eventually push the moisture plume off the coast, but probably not until late in the day or even overnight. Western areas will see some mid-level dry air move in later this afternoon but closer to the coast precipitable water values will remain close to 2 inches. The abundance of deep moisture coupled with surface based instability should lead to more afternoon and evening showers and thunderstorms. Highest chances will be along the coast where the sea breeze will aid in convective development. Farther inland the increase in dry air aloft combined with mid level subsidence, associated with the 5h trough's arrival, will limit shower and thunderstorm development. Given the weak shear, generally light winds below 20k ft, and a freezing level around 15k ft do not think severe storms will be an issue. However, storms that do develop will be very efficient at producing rainfall and slow moving. The biggest threat today will be potential for flooding anywhere storms do develop. Bulk of todays activity will be diurnally driven with storms winding down in the evening due to the loss of heating. The 5h trough axis moves overhead late in the period with increasing subsidence and mid level drying likely to finish off any lingering storms around midnight or so. Exception may be along the coast where marine activity may spread onshore from time to time. Temperatures today will be near climo inland and a little below climo along the coast with overnight lows running above climo everywhere. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... As of 3 AM Tuesday...Pronounced daytime warming tendency this period as an upper ridge brings mounting thickness values aloft. Apparent maximum temperatures on Wednesday in the 90s will ascend to 98-103 Thursday afternoon, as the heat switch remains in the 'on' position. Enough column moisture remains present to trip off isolated convection along and near the sea breeze front on Wednesday. By Thursday POP values fall below mentionable values as subsident drying presses down to below 700 mb in dry north flow along the leading edge of a mammoth ridge aloft. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 300 PM Monday...A deep ridge of high pressure will build across the southeast through the long term period, which would indicate potential for hot weather through much of the long term period. There is one obstacle in the forecast which could throw off excessive heat. A cutoff low will break off from the parent trough reaching down the southeast coast. This low has been in the models for days now, but it was supposed to break off over GA on Wed and now is now still showing up but off the southeast coast on Thurs. This low will be pushed southwest as two strong ridges build into the Carolinas. One from the central CONUS and one from the Atlantic. This pesky upper low could throw off the forecast a bit but overall still going with quieter weather period due to increasing subsidence and drying aloft, as well as an increasing westerly component to the low level flow around the Atlantic ridge. The ridge should hold off any fronts to the north but could see some convective debris clouds reaching down into the area. Therefore will include potential for some higher clouds, and some aftn cu, but left mainly silent PoPs in forecast. The upper low could keep heights from rising as high as originally thought, but if this low gets squeezed south faster and allows the ridges to build over the southeast from the west and east, we could see h5 heights as high as 593 to 594 dm and 850 temps as high as 23c. Overall expect hot and humid weather with high temps between 95 and 100 through much of the period, but confidence is lower of near record or record heat with temps reaching over 100 degrees and heat warnings. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... As of 10Z Tuesday...Cluster of showers expanding across inland SC this morning and light to moderate showers along the coast could produce some brief IFR but majority will result in MVFR at worst. Activity along the coast will lift northeast while the inland SC showers may intensify slightly, impacting FLO and LBT they head north. Showers should start to weaken aft 12Z. Better chances for periods of IFR will be this afternoon, especially closer to the coast, where slow moving showers and thunderstorms will have the potential to drop heavy rain for a brief period of time. Not out of the question that both ceiling and vis could drop into IFR range with the heaviest storms. Bulk of the showers and thunderstorms will end around sunset with VFR conditions dominating through the end of the period. A decrease in convection is expected tonight, and because of wet ground and partial clearing, isolated reduced VSBYS may occur overnight. Extended Outlook...Flight restrictions are not foreseen at this time. && .MARINE... NEAR TERM /THROUGH TONIGHT/... As of 3 AM Tuesday...Light southerly flow continues today with high pressure well off the coast and weak troughing inland. Gradient will remain on the weak side with speeds running 10 kt or less. Direction will veer from southerly to more southwesterly later in the day but no significant increase in speed is anticipated. Seas will run 2 to 3 ft through the period. SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... As of 3 AM Tuesday...S-SW winds remain in place this period 15 KT or less, with exception of afternoon sea breeze gusts near shore and the ICW. Bermuda high pressure will build back toward the coast, and this will bring a slight increase in SW wind from Wed into Thu, but not a great deal, and no advisories expected. Manageable seas around 2 feet in a mix of SE waves 1-2 feet every 8-9 seconds, and S waves 1 foot every 5 seconds. Only isolated showers and storms expected this period, even less Thu. LONG TERM /FRIDAY THROUGH SATURDAY/... As of 300 PM Monday...Bermuda High regains control at the surface with SW flow mainly 10 to 15 kt. Should see a spike in winds each aftn into early evening enhanced by sea breeze and lee side troughing, and winds overnight will become more offshore due to land breeze. Expect quieter weather as ridge builds aloft through late week. Seas will remain in the 2 to 4 ft range. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...Colby NEAR TERM...III SHORT TERM...MJC LONG TERM...RGZ AVIATION...8
Hazardous Weather Outlook National Weather Service Wilmington NC 335 AM EDT Tue Jul 18 2017 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-190745- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown- Coastal Georgetown- 335 AM EDT Tue Jul 18 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. FLooding associated with slow moving showers and thunderstorms will be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat and humidity will be on the increase late week and through the weekend. A Heat Advisory or Excessive Heat Warning may be required. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-190745- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 335 AM EDT Tue Jul 18 2017 This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
Residential flooding was reported.
Over four inches of rain was recorded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2017Every state in 2017This day in weather historyWarnings in South Carolina, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 716429, 716430.